B12 recovery question

I have been b12 deficient for at 7 years as well with 2 mthfr mutations. The first three years where nausea dizziness fatigue and abdominal pain. My gp didn't catch it even though running alot of tests. Then I was given some steroids which now have found out reduce your b12 which caused a almost acute attack I started having nystagmus which has been constant confusion disorientation memory issues personality changes for the last three years the last year I have had severe numbness in knees ankles difficulty walking and dementia type symptoms my neurologist started giving me shots 3 months ago and I'm taking metafolin. Over all I feel a little better still have good and bad days. My question I guess is I'm still getting anemic feeling in fact when I was on folic acid instead of metafolin I was anemic to point of difficulty swallowing. But that went a way after starting metafolin and a little iron. Today I feel anemic weakness

10 Replies

  • Oh and optical illusion since June thing getting larger smaller and bounce around I assume its from further optic nerve damage my neuron optamologist thought at first it was glaucoma but I let him know about the b12 deficiency

  • You didn't actually ask a question in the end, but I guess you are concerned that things don't seem to have gone back to normal. People find it takes a while to feel better. Your body is healing so you probably notice a bit more energy and if anaemia is the problem then it can take about 6 months for the body to replace blood cells.

    If damage isn't caught quickly enough some may be irreversible so some symptoms may never go away.

    People also vary in which forms of B12 they respond best to and how much they need. I know I seem to need a lot more than the normal regime and my symptoms were increasing on the normal regime but seem to have it under control through supplementation now.

  • Anyone got any info on steriods reducing b12?

  • Just found this it implies the opposite, see:

    J Clin Invest. May 1966; 45(5): 803–812.

    doi: 10.1172/JCI105395

    PMCID: PMC292757

    The effect of prednisolone on gastric mucosal histology, gastric secretion, and vitamin B 12 absorption in patients with pernicious anemia.



    Most strange, it showed increased up take of B12 with prednisolone, by changing gastric acid and therefore increasing IF production in some cases of PA.


    Prednisolone and gastric atrophy



    Eight patients with Addisonian pernicious anaemia were given 20 mg of prednisolone daily for up to 20 weeks. Improvement in absorption of vitamin B12 as judged by the Schilling test occurred in six cases and was pronounced in four, and there was increased secretion of gastric intrinsic factor in four cases. Gastric biopsies showed regeneration of specialized gastric glands in four cases; chief cells were demonstrated histochemically and parietal cells by an immunofluorescent procedure using serum containing parietal cell antibody. There was no correlative change in titre of serum antibody to gastric parietal cells or gastric intrinsic factor. The improved absorption of vitamin B12 was not maintained after prednisolone was stopped, indicating that the regenerated gastric mucosa reverted to the atrophic state. These effects of corticosteroids on gastric function in pernicious anaemia are in keeping with their known capacity to modify damage resulting from antigen–antibody interaction.

  • That's what I thought, Marre. I was surprised to see what the OP had put about steriods causing b12 problems.

    There was a lot of work done in the 1960s with regard to this - and I really don't know if and why it stopped. I know it reversed many cases of PA and the 'atrophy' wasn't atrophied anymore. It sort of contradicts what they indicate happens - ie the gastric mucosa is permanently 'dead.'

    The IF is no longer lacking...the PA patient doesn't have PA. At least temporarily.

    A million questions I guess...

  • Yes a million questions.. the mind boggles, if we took prednisolone would we be able to come off B12, but then there are people on prednisolone who still need B12..I'm not going there! Marre.

  • Perhaps you need a blood test to see if you are anaemic? It is not uncommon to become iron def etc whilst you are on B12 treatment. I'd have further investigations if you can as also thyroid issues can play a part etc,

    Kind regards,


  • I was wondering if there is a more active form of b12 I should be taking I have a fallow up apt with my neurologist she has me on cyanocobalamin 1000mcg once every three days. Before starting I was 2bad days to 1 good day now its about 50/50 with bad days not as bad and I'm not as nuts. When I don't feel the physical symptoms as much I feel the mental issues a little more

  • Folic Acid - Some possible loss of this B Vitamin with corticosteroid use. Folic acid plays a role in cell division, and can reduce the risks of heart attacks and birth defects.

    Vitamin B-12 - Some increased loss is possible with corticosteroid use. The principal use is for pernicious anemia, with lesser possible influence for infertility, asthma, diabetic neuropathy, MS, depression, and osteoporosis. Also possibly needed for potassium deficiency. Consult your health care provider for guidance regarding this

    Google it

    But I believe I found it in the prednisone lit. A few months ago

  • Thanks for that.

    I can't comment on the folate situation but I was always under the impression that, as Marre said, corticosteriods increased b12 efficiency.

    My server is a bit slow tonight and won't connect the PDFs. No matter. Since you are getting regular injections of cyano, am I right in presuming you are in the US?

    You could try suggesting methylcobalamin to your neuro - there are a lot of compounding pharmacies in the US where you can buy it.

You may also like...